Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 5, 2018, 4:46 AM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 4:46 AM CDT (09:46 UTC)
- Expired
- Aug 5, 2018, 5:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
Counties Freeborn County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted.
976
WWUS83 KMPX 050946
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT SUN AUG 5 2018
MNZ084-085-093-051045-
Steele-Waseca-Freeborn-
446 AM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...STEELE AND
WASECA COUNTIES...
At 445 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Janesville to near New Richland to
near Manchester. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Owatonna, Albert Lea, Waseca, Janesville, Blooming Prairie, Medford,
New Richland, Clarks Grove, Ellendale, Alden, Geneva and Hartland.
This includes the following highways...
Interstate 35 between mile markers 9 and 49.
Interstate 90 between mile markers 145 and 173.
U.S. Highway 14 between mile markers 147 and 181.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4361 9361 4384 9365 4419 9376 4419 9305
4362 9306
TIME...MOT...LOC 0945Z 257DEG 32KT 4410 9375 4386 9351 4367 9345
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:37 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 5, 2:37 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 237 AM CDT Sun Aug 5 2018 .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Sun Aug 5 2018 Shortwave energy in the westerly mid level flow and attendant warm air advection/isentropic lift will continue to facilitate widely scattered elevated showers and thunderstorms this morning. The most concentrated activity and highest potential for thunderstorms this afternoon will exist in southern Minnesota in closer proximity to the baroclinic zone. Residual precip/clouds will again be a potential hindering factor on the afternoon destabilization potential, but any storms that develop would be capable of hail (700-500mb lapse rates circa 8 C/KM), strong winds (mid-level flow of 50 knots), and heavy rainfall (Precipitable water values around 2" and a quasi-stationary boundary). This would primarily be in far southern MN. Given southwest low level flow and 925-850mb temps of +22C to +24C we should be able to warm into the mid/upper 80s in most areas, except possibly lower 80s in far southern MN where clouds/convection could have more of an impact on heating. .LONG TERM...(Monday through Saturday) Issued at 230 AM CDT Sun Aug 5 2018 The latest model trends indicate that the severe weather threat for Monday afternoon and night has been shifted south over IA and Southern WI. The 00Z runs of the NAM and GFS locate the surface cold south of the MPX CWA. Even if the front were to stall over the MN/IA border, destabilization in Southern MN after the overnight and morning convection would be difficult. Thus, forecast pops have been left eliminated after after 00Z Tuesday. Moving forward, an upper-level shortwave trough is expected to travel through the Eastern Northern Plains on Tuesday into early Wednesday. The greatest forcing will remain to the south and west, so not expecting precip at this time. After this, flow aloft will be predominately northwesterly through the end of the work-week with ridging over the Western CONUS. At the surface, weak high pressure will be in place. Temperatures on Monday and Tuesday look to be seasonable, but above normal temperatures look to return Wednesday and continue through the extended period. Mostly dry conditions will continue through the extended period. A few upper level impulses will travel the region as well as a possible surface frontal passage Thursday into Friday, but widespread convection is not expected at this time. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1056 PM CDT Sat Aug 4 2018 Removed the thunder threat from all the TAF sites overnight due to too low of confidence. Recent model runs have backed off quite a bit on coverage and current convection shows no signs of strengthening. The next best chance will come Sunday afternoon and evening across southern MN. VFR conditions are expected otherwise through the period. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW 5-10 kt. Tue...VFR. Wind NW 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...AMK AVIATION...BORGHOFF
Hazardous weather outlook, Aug 5, 3:31 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 331 AM CDT Sun Aug 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 331 AM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight. Some of these storms may be severe with all modes of severe weather possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected Monday morning and afternoon, primarily in Southern Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. AMK
In the hours before
Special weather statement, Aug 5, 3:54 AM CDT, 52 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 354 AM CDT Sun Aug 5 2018 MNZ042>045-050-052-053-051100- Todd-Morrison-Mille Lacs-Kanabec-Benton-Isanti-Chisago- Including the cities of Long Prairie, Little Falls, Princeton, Mora, Foley, Cambridge, and Center City 354 AM CDT Sun Aug 5 2018 Areas of fog will persist through daybreak across central Minnesota. Motorists should be prepared for rapidly changing visibilities and patches of dense fog, particularly north of Interstate 94 from Alexandria to Little Falls to Mora. Visibilities will improve after 8 AM CDT.
Special weather statement, Aug 5, 4:09 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
409 AM CDT SUN AUG 5 2018
MNZ074-082>084-091>093-051015-
Waseca-Brown-Blue Earth-Watonwan-Martin-Freeborn-Faribault-
409 AM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FREEBORN...FARIBAULT...NORTHEASTERN MARTIN...SOUTHEASTERN BROWN...
BLUE EARTH...EASTERN WATONWAN AND WASECA COUNTIES...
At 409 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near La Salle to near Good Thunder to
near Wells. Movement was east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Mankato, North Mankato, Waseca, Blue Earth, Lake Crystal, Eagle Lake,
Wells, Madelia, Janesville, Mapleton, Winnebago and New Richland.
This includes the following highways...
Interstate 90 between mile markers 111 and 152.
U.S. Highway 14 between mile markers 131 and 160.
U.S. Highway 169 between mile markers 8 and 54.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4361 9424 4420 9468 4420 9414 4416 9406
4417 9401 4420 9400 4419 9352 4361 9344
TIME...MOT...LOC 0909Z 253DEG 37KT 4412 9457 4394 9407 4371 9374
LSSpecial weather statement, Aug 5, 4:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT SUN AUG 5 2018
MNZ084-085-093-051045-
Steele-Waseca-Freeborn-
446 AM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...STEELE AND
WASECA COUNTIES...
At 445 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Janesville to near New Richland to
near Manchester. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Owatonna, Albert Lea, Waseca, Janesville, Blooming Prairie, Medford,
New Richland, Clarks Grove, Ellendale, Alden, Geneva and Hartland.
This includes the following highways...
Interstate 35 between mile markers 9 and 49.
Interstate 90 between mile markers 145 and 173.
U.S. Highway 14 between mile markers 147 and 181.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4361 9361 4384 9365 4419 9376 4419 9305
4362 9306
TIME...MOT...LOC 0945Z 257DEG 32KT 4410 9375 4386 9351 4367 9345
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:36 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Watonwan | 39 min |
| Aug 5, 4:09 AM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Waseca | 66 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.